Antibiotic-associated colitis caused by Clostridium difficile: Relapse and risk factors

G. P. Young, N. Bayley, Peter Ward, D. J. St John, Malcolm I. McDonald

Research output: Contribution to journalArticlepeer-review

25 Citations (Scopus)

Abstract

Relapse is a common sequel of antibiotic-associated colitis due to Clostridium difficile. It has been suggested that Cl. difficile may persist in the stools in spite of the resolution of symptoms after treatment and this may cause the relapse. Our study was designed to define the factors that predispose to relapse and to determine if prolonging treatment to clear Cl. difficile from the stools might prevent relapse. Of 60 consecutive patients, 36 with more severe disease required treatment. Treatment with either vancomycin or bacitacin was continued until the results of the examination of stools for cytotoxin became negative and Cl. difficile could no longer be cultured (sensitivity of culture was 10-100 organisms/mL). This was achieved in 35 patients who were then followed for one month. Symptoms reappeared in 10 (28.6%) of the treated patients while Cl. difficile reappeared in the stools of an additional seven patients (20%) without the recurrence of diarrhoea. On comparing those who relapsed with those who did not, the age (67.3 ± 5.5 years in those who relapsed compared with 51.6 ± 4.4 years; P < 0.025, x̄ ± SE) and a history of recent abdominal surgery (59% of those who relapsed compared with 17%; P < 0.05) were significantly different. Although those who relapsed had received therapy with multiple antibiotic agents more often, this was not statistically significant. Disease was not more severe in patients who relapsed, nor was it more difficult to clear the pathogen from these patients. The 24 untreated patients did not suffer symptomatic relapse. Continuation of treatment until Cl. difficile apparently is absent from the stools is expensive and does not prevent relapse. Elderly patients and those who have recently undergone abdominal surgery are more likely to suffer a relapse.

Original languageEnglish
Pages (from-to)303-306
Number of pages4
JournalMedical Journal of Australia
Volume144
Issue number6
Publication statusPublished - 22 Oct 1986
Externally publishedYes

Fingerprint Dive into the research topics of 'Antibiotic-associated colitis caused by Clostridium difficile: Relapse and risk factors'. Together they form a unique fingerprint.

Cite this